Format

Send to

Choose Destination
See comment in PubMed Commons below
J Am Vet Med Assoc. 1984 Apr 1;184(7):806-8.

Propylthiouracil-associated hemolytic anemia, thrombocytopenia, and antinuclear antibodies in cats with hyperthyroidism.

Abstract

Nine of 105 cats with hyperthyroidism treated with propylthiouracil developed a serious immune-mediated drug reaction during treatment. Adverse clinical signs, which developed after 19 to 37 days (mean, 24.8 days) of propylthiouracil administration, included lethargy, weakness, anorexia, and bleeding diathesis. Physical examination revealed pale mucous membranes, and petechial hemorrhages of the skin and oral cavity. Results of hematologic testing revealed severe anemia and thrombocytopenia. The direct antiglobulin (Coombs') test was positive in all 7 cats evaluated, whereas the serum antinuclear antibody titer was greater than or equal to 1:10 in 5 of the 8 cats tested. In 4 of the cats, treatment included appropriate supportive therapy and cessation of propylthiouracil; in these cats, anemia and thrombocytopenia resolved and Coombs' and antinuclear antibody tests became negative within 2 weeks.

PMID:
6609915
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center